Dependency & Addiction

Often, benzodiazepines cease being effective in the treatment of insomnia within a few weeks, anxiety after some months, and even their anticonvulsant effects may be limited to a few months or years. The official recommendation is that, in most circumstances, benzodiazepines should be prescribed for no more than 2-4 weeks.

This trend towards becoming ineffective is termed "tolerance" and results in a number of possible problems. You may feel the urge to increase your dosage - this may alleviate the issue in the short term. However, you are likely to once again experience tolerance to this new, higher dose. Alternatively, you may suffer "Tolerance Withdrawal". This is the very difficult situation in which you continue with your medication as usual, but you experience withdrawal symptoms. Again, an increase in medication may well alleviate these symptoms, but it is unlikely to last. Plainly, both of these situations are unsustainable, and at some point withdrawal may well be the only viable option left to you.

A Few Notes Concerning Tolerance

We regularly come across misinformation concerning tolerance. You should understand the following:

'Tolerance' occurs when your GABA (benzo) receptors have down-regulated in response to the regular use of benzodiazepines. Put simply, your benzos will no longer deliver the therapeutic effects they did before you become tolerant. Only by increasing your dose might the effects of tolerance be counteracted. However, you are highly likely to become tolerant of the new dose - so begins a vicious circle of escalating benzo use. Since this is completely counter to our stated mission, in our opinion, the only sensible solution is to taper off at a sensible rate, and allow enough time for your GABA system to recover and regulate itself properly.

The longer you take benzodiazepines, the greater the chance that you will develop tolerance. Most people develop tolerance, and it is a gradual process. For some, this may occur and develop very rapidly, within a few weeks of their first dose. It is probably easier and wiser to taper off benzos before developing tolerance, and particularly before developing 'Tolerance Withdrawal' symptoms - we prefer the term Relative Withdrawal.

Relative Withdrawal refers to withdrawal effects that some people experience once they have become tolerant to their benzodiazepines. Although they are not reducing their dose, they nevertheless experience withdrawal-type symptoms. As with 'tolerance', increasing their dose might alleviate the symptoms, but they are likely to again become tolerant of the increased dose. The only good solution is to taper off at a sensible rate and allow enough time for the GABA system to recover. We should point out that only a small number of people develop Relative Withdrawal symptoms.

A popular myth is that Relative Withdrawal is dose-specific. In fact, only an increase in dose might alleviate symptoms; a decrease in dose cannot! The longer you stay on benzodiazepines (whether or not you have started your taper), the more likely you are to develop Relative Withdrawal symptoms. For this reason, it is better to taper off sooner rather than later. It is sometimes said of Relative Withdrawal that by staying at a particular dose for too long, you will develop 'Relative Withdrawal' effects to this specific dose, whereas if you were instead tapering, this would not occur - this not how Relative Withdrawal occurs! Whilst it is true that by stretching out your taper longer than necessary you might increase your chances of developing Relative Withdrawal symptoms, it is not the result of you sticking at a particular dose for too long. Rather, it is the result of protracted use of benzos, whether or not you are withdrawing at the time, which can lead to Relative Withdrawal symptoms.

Often, when people hit a rough patch in their withdrawal taper, they are mistakenly advised that they have developed tolerance, and must cut, to resolve the problem. As already discussed, a cut in dosage cannot alleviate Relative Withdrawal effects. People hit rough patches in their withdrawal for a variety of reasons. Usually, this is the result of unpredictable withdrawal patterns that are best tackled by a short stabilisation of dose before continuing with the taper. Sometimes, it is the result of tapering too quickly, and similarly, a short period of stabilisation of dose is all that is required. In these situations, a reduction in dosage would only increase withdrawal symptoms. Of course, this should be avoided!

If you are unfortunate enough to develop Relative Withdrawal symptoms, you will not gain relief through stabilising your dose. If you experience withdrawal symptoms before starting your taper - that is to say, Relative Withdrawal symptoms - all you can do is withdraw at a sensible taper rate. If once you have started your taper you then develop withdrawal symptoms, it can be difficult to determine if you are suffering withdrawal symptoms because your withdrawal is too rapid, or if it is the result of developing Relative Withdrawal. If you experience no relief after stabilising your dose for some time, you have probably developed Relative Withdrawal symptoms. In this unfortunate situation, all you can do is continue to taper off at a reasonable and tolerable rate.

Please regard these documents as informed opinion and not replacements for professional healthcare. We do not claim them to be complete, nor 100% correct for all people. It is important that you discuss any ideas from this website with your doctor or other appropriate healthcare practitioner.